Texas, 2023

Drought in Texas, December 1 to 31, 2023

December 1 to 31, 2023 · NWS FWD · 6 events in 6 counties and zones

Severe to extreme drought conditions persisted across portions of North and Central Texas throughout the month of December. Some improvement was seen late in the month in Central Texas after beneficial rainfall was received.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe to extreme drought conditions persisted across portions of North and Central Texas throughout the month of December. Some improvement was seen late in the month in Central Texas after beneficial rainfall was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 30, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Nov 30, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1125 PM CST Thu Nov 30 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Overnight through Saturday/

Water vapor imagery shows the shortwave responsible for today's
rains now moving off to the northeast of the region. A surface
low is located across northern Oklahoma with a trailing cold front
now entering our northwest counties. As it does, winds have veered
more westerly and we've seen drastic improvements in visibility
over the last hour. The Dense Fog Advisory has been canceled as a
result. The front will make steady progress through North and
Central Texas overnight with temperatures falling into the upper
30s in the northwest by morning. Any remaining patchy fog east of
I-35 will improve as winds become more west/northwest overnight.

Broad troughing continues over the western CONUS and as a result,
a steady stream of high clouds will continue across the central
and southern parts of the state into Friday. We'll also likely see
some wrap around low clouds spread southward out of Oklahoma
during the late morning hours. Some of these may impact our
northern row or two of counties for a few hours. Otherwise, it'll
be a cool day with highs in the upper 50s and lower 60s.

By Saturday, the aforementioned western CONUS trough will spread
eastward into the Plains. This will send another Pacific front
through North Texas, however there won't be much cool air behind
it. Westerly winds will send a surge of drier air into North Texas
and temperatures will climb into the lower 70s across much of the
region.

Dunn

&&

.LONG TERM... /Issued 231 PM CST Thu Nov 30 2023/
Update:

No major changes in store for the long term forecast. Brief, low
(20%) rain chances exist tomorrow night as rain showers may skirt
the far southeast of our forecast area. Otherwise, it'll be rain-
free and mild with temperatures near or slightly above normal
through the midweek.

Gordon

Previous Discussion:
/Friday through Wednesday/

Drier and cooler air will filter into North and Central Texas
Friday behind a cold front. The front should reach the Texas Gulf
Coast by sunrise Friday and remain stalled in that vicinity
through much of the weekend. Weak cold air advection will be
offset partially by daytime sun, allowing temperatures to warm
into the upper 50s to lower 60s for most of the forecast area. The
dry air will remain in place Friday night but high clouds will
slow cooling a bit. Temperatures will fall into the 40s in most
locations by early Saturday morning, except for the the northern
zones where upper 30s will be more common.

A series of shortwave troughs will rotate through the region
Saturday through Sunday, but with low level moisture scoured out,
they will come through virtually unnoticed. One thing that will
be noticed will be a nice warmup both Saturday and Sunday with
plenty of sun and some compressional warming supplied by a
southwest to west wind. Since the western zones will miss out on
most of the precipitation today, there will be a slight uptick in
the wildfire potential Sunday due to increasing west winds,
relative humidity less than 30 percent, and above normal
temperatures.

The first half of next week will be rain-free and quiet with dry
northwest flow aloft and only a very slow return of Gulf moisture.
Temperatures Monday through Wednesday will be near seasonal
normals with highs in the 60s and lows from the mid 30s to the
lower 40s.

It does look like some low rain chances may return to portions of
North and Central Texas by the end of next week.

79

&&

.AVIATION... /NEW/
/6Z TAFs/

Conditions are rapidly improving across the D10 airspace tonight
with all IFR cigs/vis now east of the area. West/northwest winds
around 10 kt will persist overnight with VFR prevailing. Winds
will become more easterly late Friday.

At Waco, LIFR vis/cigs will improve over the next 1-2 hours with
VFR prevailing through Friday.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    45  60  44  70  42 /  10   0   0   0   0
Waco                46  63  44  70  44 /   5   5   0   0   0
Paris               46  58  40  64  38 /  80   0   0   0   0
Denton              41  60  40  70  37 /  10   0   0   0   0
McKinney            43  59  40  67  37 /  30   0   0   0   0
Dallas              45  60  43  69  42 /  10   0   0   0   0
Terrell             46  59  42  67  40 /  30   0   0   0   0
Corsicana           49  63  46  70  45 /  20   5   5   5   0
Temple              46  67  44  73  43 /   5   0   0   5   0
Mineral Wells       40  62  42  73  39 /   5   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Nov 30, 11:01 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1101 PM CST Thu Nov 30 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-012330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1101 PM CST Thu Nov 30 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Patchy fog may reduce visibility to less than 1 mile mainly east of
I-35 overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Lampasas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lampasas forecast zone
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county but some improvement was seen late in the month.

Drought, Coryell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county but some improvement was seen late in the month.

Drought, Bell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bell forecast zone
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county but some improvement was seen late in the month.

Drought, Milam

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Milam forecast zone
Reported by
Drought Monitor
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county through the end of the month.

Drought, Montague

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Montague forecast zone
Reported by
Drought Monitor
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county through the end of the month.

Drought, Cooke

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cooke forecast zone
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148526, 1148527, 1148528, 1148529, 1148530, 1148531.